Florida, 2014

Heavy Rain in Florida, July 22, 2014

July 22, 2014 · NWS JAX · 1 event in 1 county or zone

Afternoon instability and high moisture combined with slow storm motion produced pockets of locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Afternoon instability and high moisture combined with slow storm motion produced pockets of locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 1:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 1:12 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT TUE JUL 22 2014

.SHORT TERM...

THROUGH TONIGHT...THE FORECAST AREA IS BETWEEN UPPER LOW TO THE
WEST...AND A SHORT WAVE TO THE EAST. WITH THIS PATTERN CONVECTION
WILL BE DIURNALLY DRIVEN...WITH SEA BREEZE ENHANCEMENT. CONVECTION
WILL FOCUS INITIALLY NEAR I75 AND I95 CORRIDORS ...THEN SHIFT
FURTHER INLAND THROUGH THE AFTERNOON. CONVECTION SHOULD DISSIPATE
QUICKLY AFTER SUNSET WITH LOSS OF DAYTIME HEATING. ANY STORMS WHICH
DO DEVELOP WILL BE SLOW MOVERS...AS FLOW IS LIGHT. THEREFORE...HEAVY
RAINFALL AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS FROM AFTERNOON
STORMS. PARTIAL CLEARING IS EXPECTED TONIGHT...WITH PATCHY FOG
POSSIBLE IN AREAS WHICH HAVE SIGNIFICANT RAIN. OVERNIGHT LOWS SHOULD
BE NEAR CLIMATOLOGICAL NORMALS.

WEDNESDAY/THURSDAY...WESTERN ATLC HIGH PRESSURE RIDGE BEGINS TO
BUILD BACK TO THE WEST ACROSS THE FLORIDA PENINSULA WITH AXIS SOUTH
OF THE REGION AND THIS WILL SLOWLY STRENGTHEN THE WEST TO SOUTHWEST
STEERING FLOW ACROSS THE REGION WHICH WILL LEAD TO SCATTERED DIURNAL
CONVECTION EACH DAY...BASICALLY NEAR CLIMO POP VALUES OF 30-40%. MAX
TEMPS WILL PUSH INTO THE LOWER TO MIDDLE 90S EACH AFTERNOON WITH
HEAT INDICES OF 100-105 DEGREES EACH DAY. ATLC COAST SEA BREEZE WILL
MAKE IT INLD TO THE I-95 CORRIDOR/ST JOHNS RIVER BASIN ON WEDNESDAY
THEN WILL BECOME PINNED ALONG THE COAST ON THURSDAY AS THE W/SW
STEERING FLOW STRENGTHENS. STORM ACTIVITY WILL GENERALLY REMAIN
BELOW SEVERE LIMITS WITH GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING THE MAIN THREATS.

.LONG TERM /FRI-TUE/...THE RIDGE WILL RETREAT TO ACROSS SOUTH CNTL
FL AS A DEEP LAYER TROUGH PUSHES INTO THE SOUTHEAST U.S. THIS WILL
STRENGTHEN AND DEEPEN THE SW FLOW ACROSS THE REGION RESULTING IN A
PATTERN OF DIURNAL CONVECTION DRIVEN BY THE WEST COAST SEABREEZE AND
BEING ENHANCED BY MID LEVEL IMPULSES MOVING THROUGH THE BASE OF THE
TROUGH. HAVE GONE WITH HIGH END SCATTERED POPS EACH DAY WITH TEMPS
SLIGHTLY ABOVE NORMAL AND HIGHEST HEAT INDICES 100 TO 105 DEGREES.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON
HOURS...WITH GUSTY WINDS AND BRIEF RESTRICTIONS POSSIBLE. STORMS
WILL DISSIPATE AFTER SUNSET...WITH CLEARING SKIES OVERNIGHT. PATCHY
FOG WILL BE POSSIBLE OVERNIGHT. AT THIS TIME...HAVE FOCUSED FOG
POTENTIAL AT KVQQ/KGNV.

&&

.MARINE...
A WEAK WAVE WILL MOVE NORTH ACROSS AREA WATERS THROUGH TONIGHT.
RIDGING WILL BUILD ACROSS AREA WATERS WEDNESDAY...WITH A TROUGH
OF LOW PRESSURE MOVING INTO THE SOUTHEASTERN UNITED STATES THURSDAY.
AN INCREASE IN WINDS WILL BE EXPECTED WITH THIS TROUGH...DUE TO
TIGHTENING PRESSURE GRADIENT.

RIP CURRENTS: LOW TO MODERATE RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  95  72  95 /  40  30  30  40
SSI  75  90  77  92 /  20  30  20  20
JAX  74  94  73  95 /  20  30  30  30
SGJ  74  90  76  93 /  20  30  30  30
GNV  71  94  72  94 /  30  30  30  20
OCF  72  94  73  94 /  40  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE/HESS/NELSON
Hazardous weather outlook, Jul 22, 3:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EDT TUE JUL 22 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-230800-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
400 AM EDT TUE JUL 22 2014

...LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS POSSIBLE IN
THUNDERSTORMS TODAY...

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS STORMS WILL IMPACT THE AREA. ACTIVITY WILL
BEGIN ALONG THE SEA BREEZES THIS MORNING. THE GULF COAST SEA
BREEZE WILL MOVE QUICKLY EAST TO MERGE WITH THE ATLANTIC SEA
BREEZE OVER THE EASTERN COUNTIES THIS AFTERNOON. LOCALLY HEAVY
RAINFALL WILL BE A CONCERN GIVEN THE DEEP TROPICAL AIRMASS IN
PLACE. A FEW STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE.

BASED ON SURF CONDITIONS THERE IS A MODERATE RISK OF RIP CURRENTS
AT AREA BEACHES. FOR MAXIMUM SAFETY...SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

INCREASED THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY
WITH A RETURN TO A MORE NORMAL PATTERN OF SCATTERED AFTERNOON
THUNDERSTORMS LATE IN THE WEEK. SOME OF THE STORMS MAY PRODUCE
STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 22, 2:46 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT TUE JUL 22 2014

FLZ025-032-222030-
CLAY-DUVAL-
346 PM EDT TUE JUL 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND DUVAL
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 430 PM EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF OAKLEAF PLANTATION...
MOVING NORTH AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND OAKLEAF PLANTATION...LAKESIDE...DOCTORS INLET...CECIL
FIELD...BELLAIR...CISCO GARDENS...WHITEHOUSE AIR FIELD...SAN MARCO...
RIVERSIDE AND ORTEGA THROUGH 430 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3007 8175 3013 8194 3039 8192 3042 8188
      3043 8162
TIME...MOT...LOC 1946Z 199DEG 4KT 3019 8181

HESS
Special weather statement, Jul 22, 3:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT TUE JUL 22 2014

FLZ040-222100-
MARION-
413 PM EDT TUE JUL 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF DUNNELLON...MOVING EAST
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
RAINBOW LAKES ESTATES AND DUNNELLON THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8241 2901 8242 2904 8247 2903 8252
      2905 8254 2919 8254 2917 8227 2897 8231
      2897 8233
TIME...MOT...LOC 2013Z 281DEG 5KT 2908 8250

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Alachua

When
July 22, 5:00 PM EST to 6:15 PM EST
Where
Alachua County, 3.65 mi SW of Phifer
Reported by
Trained Spotter
Coordinates
29.670, -82.420

A spotter measured 1.99 inches of rainfall in 1 hr and 15 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532691.